Pulmonary oedema--prehospital treatment. Caution with morphine dosage

Med J Aust. 1992 Sep 7;157(5):326-8.

Abstract

Objective: To inform doctors of potential hazards if opioids are administered in excessive doses to patients with acute pulmonary oedema.

Clinical features: Three elderly patients were unresponsive and hypotensive on arrival in the emergency department. All had received morphine parenterally as a component of prehospital treatment for acute pulmonary oedema.

Interventions and outcome: All were given naloxone intravenously, regained consciousness and had a rise in blood pressure.

Conclusion: Parenteral administration of opioids should be used with caution in acute pulmonary oedema. The authors present a protocol for prehospital drug therapy.

Publication types

  • Case Reports

MeSH terms

  • Acute Disease
  • Aged
  • Aged, 80 and over
  • Emergency Medical Services*
  • Family Practice
  • Female
  • Humans
  • Hypotension / chemically induced
  • Male
  • Morphine / administration & dosage
  • Morphine / adverse effects*
  • Pulmonary Edema / drug therapy*
  • Pulmonary Edema / physiopathology
  • South Australia
  • Unconsciousness / chemically induced

Substances

  • Morphine